Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 7, NWS Kansas City, MO

April 27, 2024Andrew County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this tornado warning at Apr 27, 2024, 2:37 PM CDT for Andrew County, Holt County, Nodaway County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2024, 2:37 PM CDT (19:37 UTC)
Expired
Apr 27, 2024, 3:15 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Andrew County, MO, Holt County, MO, Nodaway County, MO

The radar

The Topeka radar (KTWX), 162 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 3:00 PM CDTHAIL 1.751 Wnw Maitland, MOGolf ball-sized hail along HWY 113 at 3PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 1:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

786 
WFUS53 KEAX 271937
TOREAX
MOC003-087-147-272015-
/O.NEW.KEAX.TO.W.0007.240427T1937Z-240427T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
237 PM CDT Sat Apr 27 2024

The National Weather Service in Pleasant Hill has issued a

* Tornado Warning for...
  Northeastern Holt County in northwestern Missouri...
  Southwestern Nodaway County in northwestern Missouri...
  Northwestern Andrew County in northwestern Missouri...

* Until 315 PM CDT.

* At 237 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Mound City, moving northeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Mound City, Maitland, Skidmore, Barnard, and Graham.

This includes Interstate 29 between mile markers 75 and 87.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4002 9516 4015 9529 4036 9496 4016 9475
TIME...MOT...LOC 1937Z 228DEG 28KT 4010 9518 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

BMW
3 follow-up statements
167 
WWUS53 KEAX 271951
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
251 PM CDT Sat Apr 27 2024

MOC003-087-147-272015-
/O.CON.KEAX.TO.W.0007.000000T0000Z-240427T2015Z/
Holt MO-Nodaway MO-Andrew MO-
251 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHEASTERN HOLT...SOUTHWESTERN NODAWAY AND NORTHWESTERN ANDREW
COUNTIES...

At 251 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Maitland, or 8 miles east of Mound City, moving
northeast at 30 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Maitland, Skidmore, Barnard, and Graham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4004 9512 4019 9522 4036 9496 4016 9475
TIME...MOT...LOC 1951Z 228DEG 28KT 4017 9507 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

BMW
274 
WWUS53 KEAX 271959
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
259 PM CDT Sat Apr 27 2024

MOC003-087-147-272015-
/O.CON.KEAX.TO.W.0007.000000T0000Z-240427T2015Z/
Holt MO-Nodaway MO-Andrew MO-
259 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
NORTHEASTERN HOLT...SOUTHWESTERN NODAWAY AND NORTHWESTERN ANDREW
COUNTIES...

At 259 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Maitland, or 11 miles southwest of Maryville, moving
northeast at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Maitland, Barnard, and Graham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4007 9503 4024 9514 4036 9496 4016 9475
TIME...MOT...LOC 1959Z 228DEG 28KT 4022 9500 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

BMW
163 
WWUS53 KEAX 272006
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
306 PM CDT Sat Apr 27 2024

MOC087-272016-
/O.CAN.KEAX.TO.W.0007.000000T0000Z-240427T2015Z/
Holt MO-
306 PM CDT Sat Apr 27 2024

...THE TORNADO WARNING FOR NORTHEASTERN HOLT COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Missouri.

&&

LAT...LON 4016 9475 4009 9501 4022 9507 4023 9507
      4024 9506 4024 9507 4033 9493
TIME...MOT...LOC 2006Z 238DEG 31KT 4018 9494 

$$

MOC003-147-272015-
/O.CON.KEAX.TO.W.0007.000000T0000Z-240427T2015Z/
Nodaway MO-Andrew MO-
306 PM CDT Sat Apr 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
SOUTHWESTERN NODAWAY AND NORTHWESTERN ANDREW COUNTIES...

At 306 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Maitland, or 11 miles south of Maryville,
moving northeast at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Barnard and Graham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4016 9475 4009 9501 4022 9507 4023 9507
      4024 9506 4024 9507 4033 9493
TIME...MOT...LOC 2006Z 238DEG 31KT 4018 9494 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

BMW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 27, 12:49 PM CDT, 1 hour 48 minutes earlier. Its key messages:

  • Another round of severe storms possible this afternoon and evening. All severe hazards are possible during the day with a trend to flooding/ flash flooding overnight.
  • Strong to potentially severe storms linger into Sunday.
  • Unsettled pattern continues Tuesday through the end of next week. Best potential for additional severe storms is Tuesday afternoon and evening.
Area forecast discussion, Apr 27, 12:49 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1249 PM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Another round of severe storms possible this afternoon and evening.
  All severe hazards are possible during the day with a trend
  to flooding/ flash flooding overnight.

- Strong to potentially severe storms linger into Sunday.

- Unsettled pattern continues Tuesday through the end of next
  week. Best potential for additional severe storms is Tuesday
  afternoon and evening.

&&

.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024

Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.

Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.

Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.

Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1246 PM CDT Sat Apr 27 2024

Conditions across the area are ranging from VFR to MVFR with
ceilings ranging from 2,000-3,000 feet. As moisture continues to
increase through the area with return-flow from the Gulf,
ceilings are expected to thicken and stick around for the
duration of the TAF period. Showers and thunderstorms are
expected to develop along a warm frontal boundary extending from
western Kansas into south central Iowa late this evening. Winds
are expected to stay southerly with gusts as high as 25 knots.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday afternoon for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.
KS...Flood Watch through Sunday afternoon for KSZ025-057-060-
     102>105.

&&

DISCUSSION...CDB
AVIATION...Collier
Hazardous weather outlook, Apr 27, 4:36 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
436 AM CDT Sat Apr 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
436 AM CDT Sat Apr 27 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possible this evening into tonight. All
 modes of severe weather will be possible including large hail,
 damaging winds, and a few tornadoes.

 An additional 1 to 3 inches of rain will be possible which may lead
 to flash and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple rounds of strong to severe thunderstorms will continue
 Sunday. Large hail, damaging winds gusts, and a few tornadoes will
 all be possible. Heavy rain and flash flooding will also be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 27, 2:21 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
221 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Tornado          2 WSW White Cloud       39.97N 95.33W
04/27/2024                   Doniphan           KS   Emergency Mngr

&&

BT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:09 PM CDTSevere Thunderstorm WarningEAXBates, Henry51 min
Apr 26, 7:36 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth39 min
Apr 27, 9:51 AM CDTRiver Flood WarningEAXCass, Henry, Johnson4 days
Apr 27, 9:51 AM CDTRiver Flood WarningEAXCooper, Saline7 days
Apr 27, 2:06 PM CDTTornado WarningEAXHolt39 min
Apr 27, 2:19 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway41 min
Apr 27, 2:24 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway23 min
Apr 27, 2:45 PM CDTTornado WarningEAXNodaway30 min
Apr 27, 3:05 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway25 min
Apr 27, 3:11 PM CDTTornado WarningEAXGentry, Nodaway, Worth49 min
Apr 27, 3:26 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway20 min
Apr 27, 3:57 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth35 min
Apr 27, 4:00 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway25 min
Apr 27, 4:12 PM CDTTornado WarningEAXGentry, Harrison21 min
Apr 27, 4:23 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Harrison37 min
Apr 27, 4:28 PM CDTTornado Warning Tornado observedEAXGentry, Harrison, Mercer, Worth47 min
Apr 27, 4:39 PM CDTWind AdvisoryEAXAndrew, Buchanan, Holt96 min
Apr 27, 4:56 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer, Putnam, Sullivan49 min
Apr 27, 5:07 PM CDTTornado WarningEAXGrundy, Mercer, Putnam, Sullivan23 min
Apr 27, 5:27 PM CDTTornado WarningEAXMercer, Putnam, Sullivan33 min
Apr 27, 5:36 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Mercer, Putnam, Sullivan39 min
Apr 27, 5:36 PM CDTTornado WarningEAXGrundy, Mercer, Sullivan24 min
Apr 27, 5:55 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston35 min
Apr 27, 6:03 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston42 min
Apr 27, 6:09 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan51 min
Apr 27, 6:20 PM CDTTornado WarningEAXLinn25 min
Apr 27, 6:27 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Linn, Livingston, Mercer, Sullivan48 min
Apr 27, 6:40 PM CDTFlash Flood WarningEAXAdair, Grundy, Mercer, Putnam, Schuyler, Sullivan6 hr
Apr 27, 6:41 PM CDTSevere Thunderstorm WarningEAXAdair, Carroll, Chariton, Linn, Macon, Sullivan49 min
Apr 27, 6:44 PM CDTSevere Thunderstorm WarningEAXCass, Jackson31 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.